What Happens If I Stop Taking My Hormone Replacement?

By Suzanne Smith Dickinson

What is Hormone Replacement Therapy?

Hormone Replacement Therapy (HRT) is a regiment of synthetic hormones that imitate natural hormones in the body. HRT is most commonly used to treat symptoms of menopause. It was also used to prevent other diseases such as osteoporosis and heart disease in women, however the Women's Health Initiative studies conducted in 2002 question whether the benefits outweigh the risks associated with HRT. The risks found to be associated with HRT included an increase in risk for breast cancer, blood clots, stroke, and heart attack. A doctor can help you assess whether HRT would be beneficial or harmful to your overall health.

What does HRT do?

HRT is a combination of synthetic hormones estrogen and progesterone taken to replace, or elevate a woman's decreasing hormone levels during and after menopause. The decrease of these natural hormones can cause many of the symptoms of menopause, such as hot flashes, night sweats, and sleep disturbances. Low estrogen levels can also cause changes in urinary and vaginal functions, leading to pain and infection.

Estrogen and Progesterone normally work together to regulate menstrual cycles, ensuring the lining of the uterus is adequate for a successful pregnancy. When used as a form of birth control, estrogen continuously lines the uterus, altering the shedding (bleeding) portion of the the menstrual cycle by over-riding natural estrogen functions and continuing to create the uterine lining.

While synthetic estrogen continues to perform that function, the progestin found in HRT is used to prevent an overgrowth of cells in the lining of the uterus, which could lead to uterine cancer. HRT is most effective in regulating hormonal changes in the early stages of menopause, when the ovaries are shrinking and unable to maintain a stable hormone production level, but can also be useful after menopause in decreasing bone loss in women.

What will happen if I stop HRT?

You should expect withdrawal symptoms when you stop taking HRT at once. Your body has been trained to identify and accept they synthetic hormones, thereby cutting back natural production. Your body will need time to reestablish its hormone-producing sites to augment the low levels being produced by your ovaries.

When you discontinue HRT, you should expect your menopausal symptoms to return, sometimes worse than before you began HRT. This is called the "rebound effect" and is associated with many prescription medications. Additionally, the type, length of use, and strength of your HRT are factors in determining the intensity of withdrawal symptoms that can occur when you suddenly stop.

If you are considering stopping HRT, you should consult with your doctor to determine if tapering off will reduce withdrawal symptoms. Also discuss whether natural HRT supplements will help minimize your symptoms and how changing your diet can aid in the transition off synthetic hormones.

Related Articles

More Related